Eighty people in Waterloo region have died from suspected overdoses so far this year.
The Waterloo Region Integrated Drugs Strategy provided updated numbers on Tuesday. Eight more deaths have been reported since the last update in early October.
“It’s absolutely devastating — the folks that we have lost to opioid addictions,” said Helen Fishburn, CEO of the Canadian Mental Health Association Waterloo Wellington.
“In the pandemic, we have seen people using alone, using in a very isolated way and using unsafely. The supply that is on the streets for opioids is extremely dangerous,” she said.
In 2020, there were a total of 102 suspected overdose deaths in the region.
A spike in drug use
Fishburn said there has been increased use and abuse of drugs during the pandemic.
“It’s been a tremendously devastating and challenging time for people in our community and … it’s much easier for people to turn to things that they can get immediate relief from,” she said.
“Long term, the use of substances to cope with feelings and to cope with isolation and loneliness and fear really can lead to a very devastating path and can lead people right into being entrenched into an addiction.”
Fishburn said calls to the organization have increased by up to 40 per cent during the pandemic, with addiction being one of the main reasons for calls.
So far this year, there have been about 1,300 overdose-related calls, an increase from last year which saw a total of 1,243 calls.
This year, emergency officials have administered naloxone about 170 times. With still more than a month left in 2021, this year’s number is the highest since at least 2018, the earliest year data has been released online by Waterloo Region Integrated Drug Strategy.
On Tuesday, the region issued an overdose alert after light blue, teal or turquoise fentanyl, causing an increased risk of overdoses, was found in the community.
Last week, another alert suggested officials have responded to an increased number of calls related to dangerous and unexpected reactions related to drug use.
“We’ve definitely seen a much more toxic drug supply in our community,” said Fishburn.
Fishburn said there are several ways people can help reduce the harms of substance use that can be found online here.
Safety message from WRIDS:
If someone overdoses:
Administer naloxone if an opioid overdose is suspected.
Do not give stimulants, such as crystal meth, as this can make the overdose worse.
Continue to assist victim until paramedics arrive.
The victim should accompany paramedics to hospital.
If you are using substances:
Never use alone
Try a very small amount first
If you use with a friend do not use at the exact same time
Avoid mixing substances
Have naloxone ready and know how to respond to an overdose